Whenever the rainbow appears in the clouds, I will see it and remember the everlasting covenant between God and all living creatures of every kind on the earth." Genesis 9:13

Tuesday, May 01, 2007

Please explain this/why I want to quit meds sometimes

Well, my plan was to not write about this until I knew more about what was going to happen. But I now am so frustrated that we'll skip ahead.

This is my depakote story: Before I was diagnosed I was on lithium to make my antidepressant work better (it did not). When I was diagnosed I joined a clinical trial studying a cocktail consisting of lithium, depakote, and lamictal in rapid cyclers. I began depakote and after some time on it was given lamictal or a placebo, then later lamictal for sure. The problem with depakote was that with the regular version I was taking a lot and my blood levels were not therapeutic. (50 is the minimum, mine were in the low 40s). At a high dose we finally hit 49, but they were going to take me off depakote thinking I just processed it too well. Someone decided to give it one last chance and gave me the ER (extended release) version, and for whatever reason that worked. For a while my levels were around 80-90, but over time we learned I did better with a higher level (125-130). 125 is the alleged out limit for this stuff, but for bipolar patients it's ok to carefully go to 150 with liver monitoring.

For the past 3 years I've been right around the 125 mark without problems. Then last year happened and I was on and off meds and at different doses and apparently that wasn't so good for me. One of the bad things with being bipolar is that if you go off any given med you have no guarantee that it will ever work for you again. But with dose increases depakote has seemed to work ok. The thing is that I have stayed very unstable and I rely on depakote to handle much of that.

In December I had a low level. We thought it was strange, but because I was not doing well we added another small amount of Depakote to the mix, bringing me to a total daily dose far above what one would expect for my weight. There were complications with my levels (lab lost 'em) and so the levels from that increase just came back. 116, yay. We thought this was a good sign and since I still felt bad and we'd decided to aim for around 150 we upped the dose to 2500 mg (usually the max dose for someone about 30 lbs heavier than me).

Today I got my results back. 98. I am taking 5 enormous pills per day, and my level is going DOWN. Explain that.

Everyone has been amazed at my lack of side effects. Well, I guess we know why now.

Oh yeah, as for the part I wasn't going to go into yet. I haven't heard from my doctor about this level yet. But when I saw her Saturday she was trying to find ways to better monitor how I metabolize this stuff to see if a pattern can be found or if there is a way I can alter my dosing as needed. Much blood work probably awaits. But this probably seals that deal, as it shows there is more than likely a problem.

This is when taking meds feels so pointless.

3 comments:

txandi said...

i salute you for bettering our brain chemistry through trial and error, subjugating yourself to the demands of clinical trials...

~t~

Emilija said...

I also was on lithium and tegretol prior to my bipolar diagnosis to make my antidepressant work better. And it did work- not necessarily for the depression, but I never got psychotically manic (only psychotically depressed). In hindsight, some hypomanias. But then I was pulled off of lithium after I developed lithium toxicity. Two months later I was in my first off-the-wall manic episode. And now the mania was not so easy to treat. I was on half a dozen mood stabilizers before I was tried on zyprexa, which finally stabilized me enough to allow me to take the very high doses of anti-depressants I need if I want to get out of bed in the morning.

Just Me said...

Emilija-

I hope eventually something like this works for me. The thing is that it is not likely to be something currently available. I have had extreme and severe reactions to each atypical I have tried. I am very leery to try more, although these are the only meds left so I probably will have to soon.

My main problem is that my body either processes meds too well (depakote) or not well enough (lithium now; before my toxicity it too was over-processed and required a huge dose).

Hopefully soon we'll know why I can't retain enough medication to have it work. Until then I am trying hard to hold off on taking things likely to do more harm than good...